Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


On upper bounds of Chalk and Hua for exponential sums

Authors: Todd Cochrane and Zhiyong Zheng
Journal: Proc. Amer. Math. Soc. 129 (2001), 2505-2516
MSC (1991): Primary 11L07, 11L03
Published electronically: April 17, 2001
MathSciNet review: 1838371
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


Let $f$ be a polynomial of degree $d$ with integer coefficients, $p$ any prime, $m$ any positive integer and $S(f,p^m)$ the exponential sum $S(f,p^m)= \sum_{x=1}^{p^m} e_{p^m}(f(x))$. We establish that if $f$ is nonconstant when read $\pmod p$, then $\vert S(f,p^m)\vert\le 4.41 p^{m(1-\frac 1d)}$. Let $t=\text{ord}_p(f')$, let $\alpha$ be a zero of the congruence $p^{-t}f'(x) \equiv 0 \pmod p$ of multiplicity $\nu$ and let $S_\alpha(f,p^m)$ be the sum $S(f,p^m)$ with $x$ restricted to values congruent to $\alpha \pmod {p^m}$. We obtain $\vert S_\alpha (f,p^m)\vert \le \min \{\nu,3.06\} p^{\frac t{\nu+1}}p^{m(1-\frac 1{\nu+1})}$ for $p$ odd, $m \ge t+2$ and $d_p(f)\ge 1$. If, in addition, $p \ge (d-1)^{(2d)/(d-2)}$, then we obtain the sharp upper bound $\vert S_\alpha(f,p^m)\vert \le p^{m(1-\frac 1{\nu+1})}$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 11L07, 11L03

Retrieve articles in all journals with MSC (1991): 11L07, 11L03

Additional Information

Todd Cochrane
Affiliation: Department of Mathematics, Kansas State University, Manhattan, Kansas 66506

Zhiyong Zheng
Affiliation: Department of Mathematics, Tsinghua University, Beijing, People’s Republic of China

PII: S 0002-9939(01)06189-5
Keywords: Exponential sums
Received by editor(s): June 3, 1999
Published electronically: April 17, 2001
Additional Notes: The research of the second author was supported by the National Science Fund of The People’s Republic of China for Distinguished Young Scholars.
Communicated by: Dennis A. Hejhal
Article copyright: © Copyright 2001 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia